January 12, 2007 at 4:56 am #14986jmoneypennyMember
So glad you’re mother’s doing better! My mother did receive Procrit yet still wound up severely anemic, but she’s 64 and your mother’s much younger, so that may have something to do with it. Also, my mother has never tolerated drugs well, has many autoimmune and allergy issues, and her disease is very advanced. I can get mad as hell at her doctor for suggesting this chemo regime and thinking she could tolerate it, but it seems a lot of people DO tolerate it well. I’m happy it’s working for you and I’ll keep you in my thoughts — lots of hope for the best! – JoyceJanuary 10, 2007 at 5:45 pm #14985malliegParticipant
I just wanted to thank you all for your responses to my post. My mom is doing much better and her blood work came back okay. She was able to get her chemo treatment on monday.
Jmoneypenny…I wanted to answer your question about tolerating chemo. My mom has actually been tolerating chemo very well. Her doctor has told us several times that he is very impressed with how well her body is tolerating the treatments….especially for 9 months straight. However, she does get Procrit injections. They really help her maintain her strength and energy. Has your mom had procrit before? It really will help with her anemia.January 7, 2007 at 8:07 am #14984jmoneypennyMember
Hi – My mother, age 64, is also stage 4 with mets to liver and lungs, but no blockage or stents. She has had tumor fevers for two months now, every night, they said not to worry unless it goes over 101.5 and doesn’t respond to Tylenol, or if the fevers start happening during the day (any change in her symptoms). Last week, though, she had to be hospitalized for infection and high fever and shortness of breath, and they thought originally that she had blockage, but it turns out her ducts aren’t blocked, but just the buildup of fluid in the abdomen is a breeding ground for bacteria to cause infection. Also, she has been on Gemzar and Xeloda (5FU), and this has really compromised her immune system. Another possibility that the doctors suggested is that the infection is actually caused by the chemo killing a tumor in her liver and now the tumor is kinda like dead meat and causing infection but it’ll be fine after aggressive antibiotic therapy. They’re giving her broad-spectrum antibiotics, except penicillin, which she’s allergic to, and they say if she could tolerate penicillin it would be easier to treat her.
It’s so confusing when even the “experts” don’t know anything, but I suspect my mother was having regular tumor fevers that then developed into infection and the doctors didn’t realize it at first, so it went too long. Definitely get blood work regularly and see if her white blood cells are elevated and she has an infection. This week at the hospital was hell, even though I’m glad we finally caught it. It’s also a hopeful note that chemo could be causing the fevers just because it’s actually working and killing off some of the tumors.
Hope this helps ! Has your mother had any problems tolerating the chemo? It seems well tolerated by most people, but my mother has had a lot of problems with it, mainly the terrible anemia that saps her strength and makes her short of breath. I’d be interested in hearing if anyone else has had negative effects, as we’re thinking of doing a moderated dose if anything from now on.January 6, 2007 at 9:34 pm #14983amilcarParticipant
Hi – my dad just had a magnified episode with fevers and spent about a week in the hospital. Some reasons for infection and fever (bacteremia driven) are necrosis and other cholangic problems that can be stent driven even if the device itself is not infected. Remeber there is a lot of reflux and bile can for clots that can become small infectious spots. The key is to address the symptoms early to prevent temperature and blood pressure to fall and create hepatic and renal deficiencies.
My dad is also stage IV with mets to the lungs and has had gemzar cycles (6 i think) and this also affects leukocytes so infections can be amplified.January 6, 2007 at 5:35 pm #14982kate-gMember
My Mum had a resection in June last year. She hasn’t had chemo or radiotherapy, but has had a few fevers, which is unusual for her, so we guess it is something to do with having had such major surgery.January 6, 2007 at 12:34 am #14981marylloydParticipant
My husband has experienced chills and fevers quite often too. At least two times he has had to be hospitalzed due to infection. He also had some infection problems when his stent was changed in October. Since then he has had about three or four episodes where he gets chilled and shivers for a couple hours with a fever of around 101. I usually give him Ibuprofen and we wait it out and by the next morning he’s fine. I am like you and immediately think his stents are infected but since the fever and chills subside after awhile I figure it is just something in his system that is out of whack. I have read about others going through this same thing so I guess it may not be too unusual but it drives me crazy. I get so worried! He has had more problems with infection than the cancer and he is allergic to Cipro and Flagyl which are two of the top antibiotica used now. He seems to have these attacks if he tries to do too much and gets tired out. Best wishes. MaryJanuary 5, 2007 at 6:31 pm #312malliegParticipant
I was wondering if anyone experiences fevers on a consistent basis. My mom has been experiencing fevers on and off for 9 months. We believe it is chemo related, considering she has been on it for 9 months. She was even hospitalized in Oct. for high fevers. They did every test you can imagine and everything came back normal. (Her fevers can range 100.5-103.7) She takes Advil during chemo cycles and tylenol when the fevers really spike. She has also taken cipro. I guess I am just looking to see if anyone else can relate. We really like her doctor, but he too cannot give us a definite answer why this happens to her. It’s either chemo related, “tumor fevers”, or a mild infection that blood tests can’t detect. Every time she gets a fever we are so fearful it is an infection in her stent. We are always anxious to get her blood results back. However, they say her metal stent is usually only good for 7-8 months and she has had hers for almost 9. We pray that it’s not her stent this time. The ERCP to place the stent was very painful for her.
FYI..my Mom is 53, was diagnosed stage IV with metastasis to liver and lungs in March 2006. She was on 5-FU, with positive results for about 6 months. Currently, she has had 4 cycles of Cisplatin/Gemzar with 2 very good CT results.
- You must be logged in to reply to this topic.